Pseudo-Ludwig’s angina: spontaneous sublingual haematoma elicited by warfarin
  • Nagihan Orhun
    Department of Internal Medicine, St. Joseph’s University Medical Center, Paterson, USA
  • Utku Ekin
    Department of Pulmonary and Critical Care Medicine, St. Joseph’s University Medical Center, Paterson, USA
  • Jessimar Sanchez
    Department of Pulmonary and Critical Care Medicine, St. Joseph’s University Medical Center, Paterson, USA
  • Moh'd Hazem Azzam
    Department of Pulmonary and Critical Care Medicine, St. Joseph’s University Medical Center, Paterson, USA
  • Rajapriya Manickam
    Department of Pulmonary and Critical Care Medicine, St. Joseph’s University Medical Center, Paterson, USA

Keywords

Pseudo-Ludwig’s angina, warfarin, sublingual haematoma, upper airway bleeding

Abstract

Spontaneous bleeding into the upper airways is a rare and potentially life-threatening complication of chronic anticoagulation. There are scarce cases in the literature demonstrating upper airway haematomas secondary to warfarin use, which is the predominant anticoagulant used by clinicians despite having a complex pharmacokinetic and pharmacodynamic profile. We report a compelling case featuring warfarin-induced sublingual haematoma, managed conservatively through the reversal of anticoagulation using fresh frozen plasma complemented by vigilant monitoring within the Intensive Care Unit (ICU).

VIEW THE ENTIRE ARTICLE

References

  • Lepore ML. Upper airway obstruction induced by warfarin sodium. Arch Otolaryngol 1976;102:505–506.
  • Zacharia GS, Kandiyil S, Thomas V. Pseudo-Ludwig’s phenomenon: a rare clinical manifestation in liver cirrhosis. ACG Case Rep J 2014;2:53–54.
  • Bloom DC, Haegen T, Keefe MA. Anticoagulation and spontaneous retropharyngeal hematoma. J Emerg Med 2003;24:389–394.
  • Bapat VN, Brown K, Nakas A, Shabbo F. Retropharyngeal hematoma – a rare complication of anticoagulant therapy. Eur J Cardiothorac Surg 2002;21:117–118.
  • Hirsh J, Dalen J, Anderson DR, Poller L, Bussey H, Ansell J, et al. Oral anticoagulants: mechanism of action, clinical effectiveness, and optimal therapeutic range. Chest 1998;114:8S–21S.
  • Ikeda R, Chiba T, Gorai S, Kobayashi T. Upper airway obstruction by epiglottis and arytenoids hematoma in a patient treated with warfarin sodium. Auris Nasus Larynx 2010;37:114–116.
  • Lin H-C, Chen H-C. Spontaneous upper airway hematoma. Ear Nose Throat J 2020;99:337–338.
  • Karmacharya P, Pathak R, Ghimire S, Shrestha P, Ghimire S, Poudel DR, et al. Upper airway hematoma secondary to warfarin therapy: a systematic review of reported cases. N Am J Med Sci 2015;7:494–502.
  • Ashraf A, Bannon M, Smith C, Kaushik P, Marak C. Upper airway hematoma: an unusual presentation of acute upper airway obstruction. Respir Med Case Rep 2022;36:101613.
  • Lim M, Chaudhari M, Devesa PM, Waddell A, Gupta D. Management of upper airway obstruction secondary to warfarin therapy: the conservative approach. J Laryngol Otol 2006;120:e12.
  • Views: 149
    HTML downloads: 8
    PDF downloads: 113


    Published: 2024-02-12
    Issue: 2024: Vol 11 No 3 (view)


    How to cite:
    1.
    Orhun N, Ekin U, Sanchez J, Azzam MH, Manickam R. Pseudo-Ludwig’s angina: spontaneous sublingual haematoma elicited by warfarin. EJCRIM 2024;11 doi:10.12890/2024_004299.